Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 66, NWS Jackson, KY

June 17, 2003Rowan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 17, 2003, 6:38 AM EDT for Rowan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 6:38 AM EDT (10:38 UTC)
Expired
Jun 17, 2003, 9:45 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Rowan County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 171044
FFWJKL
KYC205-171345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
638 AM EDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN ROWAN COUNTY

* UNTIL 945 AM EDT

* AT 632 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY RAIN NEAR HAMM...OR ABOUT 9 MILES SOUTHEAST OF MOREHEAD. 
  RADAR ESTIMATES SHOW MORE THAN AN INCH OF RAIN IN THIS AREA IN 
  LESS THAN AN HOUR. AT 638 AM HEAVY SHOWERS WERE CONTINUING TO MOVE 
  OVER THIS AREA.

EXCESSIVE RUNOFF FROM THIS RAIN WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD 
ALSO TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3810 8347 3804 8345 3809 8333 3815 8322
          3822 8330

$$

HAL
1 follow-up statement
000 
WGUS73 KJKL 171328
FFSJKL
KYC205-171345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
926 AM EDT TUE JUN 17 2003

...THE FLASH FLOOD WARNING FOR SOUTHERN ROWAN COUNTY IS 
DISCONTINUED...

THE HEAVY RAIN WHICH PROMPTED THE FLASH FLOOD WARNING ENDED IN THE 
WARNED AREA AROUND 7:45 AM. NO REPORTS OF FLOODING HAVE BEEN 
RECEIVED.

IF YOU OBSERVED FLOODING...PLEASE NOTIFY YOUR LOCAL LAW ENFORCEMENT 
AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
$$

HAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 10:08 PM EDT, 8 hours 30 minutes earlier.

Area forecast discussion, Jun 16, 10:08 PM EDT, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1008 PM EDT MON JUN 16 2003

IT APPEARS SOUTHEAST KENTUCKY IS UNDER THE GUN FOR ANOTHER ROUND OF
HEAVY RAINS/FLOODING OVERNIGHT. LATEST WATER VAPOR SAT PIX INDICATE
A HEALTHY SHORTWAVE RIDING NORTHEAST THROUGH SUBTROPICAL MOISTURE
PLUME INTO SOUTHERN KENTUCKY. 18Z MESOETA GENERATES LIFT ACROSS THE
REGION AHEAD OF THIS FEATURE...SO NEEDLESS TO SAY WE WILL CONTINUE
WITH THE FLOOD WATCH FOR FLASH FLOODING TONIGHT. OTHERWISE...ONLY
CHANGES MADE TO THE ZONES WILL BE TO ADD MENTION OF FOG AS MOIST
GROUND/LIGHT WINDS WILL ALLOW FOG TO QUICKLY FROM DURING BREAKS FROM
PCPN. ALSO...CONVECTION OVERNIGHT MAY BE STRONGER THAN IN PREVIOUS
NIGHT/S AS LAPS DATA INDICATES ELEVATED LI/S HAVE BEEN FALLING WITH
TIME...WITH 850MB LI/S NOW BELOW ZERO FOR MUCH OF THE AREA.

.JKL...FFA FOR ALL COUNTIES THROUGH 6 AM TUESDAY MORNING.

HYSELL

--------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------------
230  PM EDT MON JUN 16 2003

WATER VAPOR REVEALS AN AREA OF SEVERAL SMALL PERTURBATIONS OF WEAK
POSITIVE VORTICITY STREAMING FROM THE LOWER MS VALLEY ALL THE WAY UP
TO OUR REGION. DEEP MOISTURE AND A WEEK SURFACE BOUNDARY IN THE AREA
WILL CONTINUE TO PROVE PROBLEMATIC...WILL EXTEND FLOOD WATCH THROUGH
6 AM THIS MORNING BECAUSE OF THIS.   EXPECTING MUCH OF THE SAME ON
TUESDAY AS A WELL DEFINED SHORTWAVE CURRENTLY NEAR THE WI/IL BORDER
WILL DROP DOWN AND INTO THE OHIO VALLEY.  WE SHOULD BE ON THE
SOUTHERN EDGE OF THIS ENERGY TO PROVIDE ANOTHER GOOD CHANCE FOR
PRECIP...BUT NOT SURE IF PRECIP WILL BE AS HEAVY AS TODAY.  MOS POPS
AND TEMPS LOOK FAIRLY CLOSE TO REASONABLE.  KEPT SUNDAY IN SLIGHT
POP AND INTRODUCED CHANCE POPS FOR MONDAY MOISTURE STARTS TO STREAM
IN FROM THE SOUTH ONCE AGAIN.

HEINLEIN
--------------------------------------------------------------------
 1132 AM EDT MON JUN 16 2003

NOT MUCH CHANGE IN PATTERN FROM YESTERDAY. ONCE AGAIN...MORNING LULL
IN SHOWER ACTIVITY. RADAR HOWEVER SHOWS CELLS STARTING TO FIRE AGAIN
AS WE HEAD TOWARDS AFTERNOON. SEE NO NEED TO MESS MUCH WITH SHORT
TERM PACKAGE. HARD TO BEAT PERSISTENCE WITH CONTINUED STAGNANT
PATTERN. HEAVY RAINERS ONCE AGAIN WILL BE PRIMARY CONCERN. WITH
SATURATED SOILS...FFG VALUES ARE EXTREMELY LOW...SO FLASH FLOODING
AND URBAN / SMALL STREAM HYDRO PROBLEMS ARE A POSSIBILITY.

TEMPS CLIMBING A BIT QUICKER THEN EXPECTED...SO ADJUSTED GRIDS AND
TWEAKED RANGES SLIGHTLY IN ZFP. OTHERWISE ONLY CHANGE WAS TO REMOVE
MORNING WORDING. UPDATE ALREADY OUT.

.JKL...FFA FOR ALL COUNTIES THROUGH MIDNIGHT THIS EVENING.

MCLANE
-----------------------------------------------------------------

315 AM EDT MON JUN 16 2003

ANOTHER HYDROLOGICALLY PROBLEMATIC DAY WILL BE IN STORE TO BEGIN THE
WEEK...AS STALLED BOUNDARY COMBINES FORCES WITH DEEP MOISTURE AND
WEAK MID-UPPER LEVEL INFLUENCE TO INITIATE CONVECTION ONCE AGAIN
DURING THE DAY TODAY. WITH 3 HR FFG VALUES BEING LOWER THAN 1.5 IN
THE MAJORITY OF THE CWA...AND STORM MOTION CONTINUING TO BE AT A
WALKING PACE...WILL EXTEND THE FLOOD WATCH UNTIL MIDNIGHT TUESDAY
NIGHT INTO THE WEDNESDAY. TUESDAY FEATURES MORE OF THE SAME WITH AN
ACCOMPANYING DECENT S/WV THAT SWINGS THROUGH TUESDAY EVENING. WILL
TWEAK POPS BACK A BIT ON WEDNESDAY AS DEEPER MOISTURE IS LOST.
BOUNDARY IS BARELY DISCERNIBLE...BUT REMAINS ALONG THE SOUTHERN PART
OF THE CWA. WILL USE A GRADIENT OF POPS WITH BETTER CHANCES IN THE
SOUTH. DEEPER TROUGH COMES THROUGH THURSDAY EVENING...WITH ACTUAL
DRY AIR TO ENTER THE AREA FOR THE WEEKEND.

.JKL...FFA FOR ALL COUNTIES THROUGH 12 AM TUESDAY.

GEOGERIAN

In the hours before

Local storm report, Jun 17, 6:12 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
612 AM EDT TUE JUN 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 AM    WRIGLEY                   KY   FLASH FLOODS
06/17/03   MORGAN                         DISPATCH REPORTED ONE FOOT
                                          RUNNING WATER ACROSS KY HWY
                                          7 AND HWY 711. DEBRIS
                                          FLOWING ACROSS ROAD.

0605 AM    WRIGLEY                   KY   FLASH FLOODS
06/17/03   MORGAN                         DISPATCH REPORTED TREES
                                          BEING WASHED OUT AND TAKING
                                          DOWN POWER LINES.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:50 AM EDTFlash Flood WarningJKLMorgan4 hr
Jun 17, 5:06 AM EDTFlash Flood WarningJKLElliott4 hr
Jun 17, 8:00 AM EDTFlash Flood WarningJKLLeslie, Perry3 hr
Jun 17, 9:04 AM EDTFlash Flood WarningJKLKnott3 hr
Jun 17, 9:13 AM EDTFlash Flood WarningJKLPike3 hr
Jun 17, 9:26 AM EDTFlash Flood WarningJKLFloyd3 hr
Jun 17, 10:48 AM EDTFlash Flood WarningJKLLeslie, Perry3 hr
Jun 17, 10:57 AM EDTFlash Flood WarningJKLLetcher3 hr
Jun 17, 12:15 PM EDTFlash Flood WarningJKLPike3 hr
Jun 17, 2:52 PM EDTFlash Flood WarningJKLBreathitt, Lee113 min
Jun 17, 4:04 PM EDTFlash Flood WarningJKLMorgan116 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.